Pennsylvania, 2011

Hail in Pennsylvania, April 25, 2011

April 25, 2011 · NWS CTP · 6 events in 5 counties and zones

Strong afternoon heating of a moist air mass along and south of a retreating stationary front triggered isolated strong to severe thunderstorms across northern Pennsylvania. The thunderstorm environment was conducive for supercell structures, but no tornadoes were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Strong afternoon heating of a moist air mass along and south of a retreating stationary front triggered isolated strong to severe thunderstorms across northern Pennsylvania. The thunderstorm environment was conducive for supercell structures, but no tornadoes were reported. The combination of moderate instability and marginal lapse rates resulted in occasional large hail ranging in size from nickel to golf ball.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Apr 25, 11:25 AM EST, 3 hours 10 minutes earlier.

Area forecast discussion, Apr 25, 11:25 AM EST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1225 PM EDT MON APR 25 2011

.SYNOPSIS...
A NEARLY STATIONARY FRONT DRAPED ACROSS THE STATE WILL GRADUALLY
LIFT NORTHWARD BY TUESDAY. A VERY MILD BUT UNSETTLED WEATHER
PATTERN WILL CONTINUE THROUGH MOST OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
STATIONARY FRONT BISECTING PA FROM WEST TO EAST TODAY SLOWLY
DRIFTING NOTHWARD. FORECAST CONTINUES ON TRACK FOR TODAY. CURRENT
LULL IN THE SHOWER ACTIVITY ACROSS CENTRAL PA THIS NOONTIME...BUT
DO EXPECT SHOWERS TO REFORM BY MID AFTERNOON...MOST NUMEROUS IN
THE NORTHERN HALF OF CWA. ENOUGH CAPE TO GENERATE SOME SCT TSTORMS
AS WELL WHICH COULD PRODUCE SOME GUSTY WINDS...BUT LAPSE RATES ARE
MARGINAL. SPC DOES HAVE THE AREA IN A SLIGHT RISK FOR LATER TODAY.

TEMPS WILL TOP OUT IN THE LOWER 80S ACROSS THE SOUTH WITH
DEWPOINTS AROUND 60F. ON THE OTHER SIDE OF THE FRONTAL
BOUNDARY...HIGHS ALONG THE NORTHERN TIER WILL ONLY REACH THE 60S.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
THE FRONT WILL BE LIFTING NORTH OVERNIGHT WHICH SHOULD SHIFT THE
FOCUS FOR THE BEST CHANCES OF RAIN NORTHWARD AS WELL. IT WILL BE A
PRETTY MILD NIGHT IN MOST AREAS WITH IT EVEN BEGINNING TO FEEL A
BIT MUGGY AS DEWPOINTS CREEP UP INTO THE 50S AND 60S.

TUESDAY WILL BE WARM AND SOMEWHAT HUMID WITH SIMILAR INSTABILITY
COOKING UP IN THE WARM SECTOR WITH DAYTIME HEATING. AS THE UPPER
RIDGE BUILDS TWD THE NERN US AND CAN MARITIMES...OUR FLOW WILL
TURN MORE SOUTHWESTERLY KEEPING ANOMALOUS WARMTH AND
MOISTURE/PWATS ESTABLISHED OVER THE REGION. NAM/GFS MAKE A MESS OF
THE MAINLY LIGHT CONVECTIVE QPF THAT THEY WANT TO PRETTY MUCH KEEP
SCATTERED OVER THE REGION ALL DAY. THE CANADIAN AND ECMWF ARE MORE
CONSERVATIVE EARLY IN THE DAY...WHICH LOOKS REASONABLE...BEFORE
BUYING INTO SOMETHING THAT LOOKS MORE LIKE WHAT THE SREF DOES WITH
THE BEST CHANCES OF PRECIP DEVELOPING IN THE AFTERNOON...MAINLY
OVER THE WESTERN HALF OR SO OF THE FCST AREA. WITH GUIDANCE BEING
PRETTY MUCH ALL OVER THE MAP...THAT PART OF THE FORECAST IS A LOW
CONFIDENCE ONE.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
THE ALMOST PERPETUAL MENTION OF SHOWERS/STORMS WILL CONTINUE AT
LEAST INTO THURSDAY WHEN THE GUIDANCE IS PRETTY GOOD AGREEMENT
THAT A COLD FRONT WILL SWEEP THROUGH WITH COOLER-DRIER AIR FOR
LATER IN THE WEEK INTO THE WEEKEND.

TIMING DIFFERENCES FOR FRONTAL PLACEMENT FOR THURSDAY MORNING ARE
RATHER SMALL GIVEN THE TIME RANGE AND ALL THE MODELS CONSIDERED.
THE 00Z NAM IS SLOWEST SHOWING THE FRONT JUST ENTERING MY WESTERN
ZONES AT 12Z...WITH THE OTHER MODELS BEING FASTER AND MUCH FURTHER
EAST AT THE SAME TIME. 03Z SREF IS CLOSER TO THESE OTHER MODELS
MAKING FOR A FASTER/EARLIER FROPA WHICH SHOULD MINIMIZE THE SEVERE
THREAT BEING THAT IT SHUD BE COMING THROUGH AT OUR NORMALLY MOST
STABLE TIME OF DAY.

BEHIND FRONT...SOME COLDER AIR ALOFT WILL SLIDE IN ON
FRI...BRINGING PLENTY OF CLOUDS AND SCT LIGHT SHOWERS...MAINLY
OVER THE HIGH WESTERN TERRAIN AREAS.

SATURDAY LOOKS FAIR AND MILD AS A SFC HIGH IS FCST TO MOVE
THROUGH...WITH THE NEXT CHC OF RAIN ARRIVING SUNDAY WITH A NEW COLD
FRONT.

&&

.AVIATION /16Z MONDAY THROUGH FRIDAY/...
AS EXPECTED...JUST A FEW SHOWERS AND ISOLATED THUNDER ON EASTER
SUNDAY. TEMPS WERE COOL ACROSS THE FAR NORTH...TO WARM ACROSS
THE SE.

FOR TODAY...NOT A LOT OF CHANGE. FRONT FROM SW PA TO NE PA WILL
SLOWLY EDGE BACK TO THE NORTH. SOME SHOWERS WITH IT...PERHAPS
A RUMBLE OF THUNDER. ALSO SOME PATCHY DENSE FOG EARLY THIS
MORNING... AS SOME SPOTS HAVE CLEARED OUT...AND WINDS NOT AS
STRONG AS YESTERDAY.

AS THE WARM FRONT SLOWLY LIFTS NORTHWARD LATER TODAY...MUCH OF
THE REMAINDER OF THE DAY WILL FEATURE JUST A FEW SHOWERS...ALONG
WITH A CHANCE OF A THUNDERSTORM...WITH MAINLY VFR CONDITIONS.

A SIGNIFICANT LOW IS EXPECTED TO DEVELOP ON THE FRONT ON WED...
AS THE FIRST SYSTEM LIFTS NORTHWARD ACROSS THE CENTRAL LAKES.

THE MAIN ISSUE WILL BE WIDESPREAD SHOWERS AND THUNDERSTORMS
FOR WED INTO EARLY THU. WHAT COULD EDGE INTO WESTERN AREAS AS
A WIDESPREAD STRONG TO SEVERE THUNDERSTORM EVENT LATER ON
WED...COULD BECOME MORE OF A LLWS AND HEAVY RAIN ISSUE BY
WED NIGHT...EARLY THU.

SHOWERS COULD LINGER INTO FRIDAY...AS A COLD TROUGH ALOFT MOVES
ACROSS PA.

OUTLOOK...
TUE...TSRA POSSIBLE...MAINLY W MTNS LATE.
WED...WIDESPREAD SHOWERS AND THUNDERSTORMS.
THU...MORE SHOWERS AND THUNDERSTORMS WITH THE COLD FRONT. GUSTY
WINDS AS WELL.
FRI...GUSTY WINDS...ALSO SHOWERS...ESPECIALLY ACROSS THE WEST.

&&

.CLIMATE...
HARRISBURG RAINFALL TO DATE IS 7.45". THIS MAKES IT THE SECOND
WETTEST APRIL ON RECORD...SECOND ONLY TO 1983 WHEN 7.96" OF RAIN
FELL. WITH SEVERAL DAYS YET TO GO IN THE MONTH...WE STILL HAVE
SEVERAL CHANCES AT ADDITIONAL PRECIPITATION AND A POSSIBLE SHOT AT
THE RECORD.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...LA CORTE/RXR
NEAR TERM...LA CORTE/RXR
SHORT TERM...LA CORTE
LONG TERM...LA CORTE
AVIATION...MARTIN
CLIMATE...
Hazardous weather outlook, Apr 25, 1:54 PM EST, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
254 PM EDT MON APR 25 2011

PAZ004>006-010>012-017>019-024>028-033-034-037-041-042-045-046-
049>053-261900-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-TIOGA-NORTHERN LYCOMING-SULLIVAN-
SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-
254 PM EDT MON APR 25 2011

...SEVERE THUNDERSTORM WATCH 202 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT RISK OF MORE STRONG TO SEVERE STORMS ON
TUESDAY AND WEDNESDAY. THIS IS ESPECIALLY THE CASE FOR LATER
WEDNESDAY...AS A STORM SYSTEM LIFTS NORTHWARD ACROSS THE
OHIO VALLEY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

PAZ035-036-056>059-063-261900-
FULTON-FRANKLIN-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
254 PM EDT MON APR 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO
THE EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT RISK OF MORE STRONG TO SEVERE STORMS ON
TUESDAY AND WEDNESDAY. THIS IS ESPECIALLY THE CASE FOR LATER
WEDNESDAY...AS A STORM SYSTEM LIFTS NORTHWARD ACROSS THE
OHIO VALLEY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE BE NEEDED.

PAZ064>066-261900-
ADAMS-YORK-LANCASTER-
254 PM EDT MON APR 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT RISK OF MORE STRONG TO SEVERE STORMS ON
TUESDAY AND WEDNESDAY. THIS IS ESPECIALLY THE CASE FOR LATER
WEDNESDAY...AS A STORM SYSTEM LIFTS NORTHWARD ACROSS THE
OHIO VALLEY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MS

In the hours before

Special weather statement, Apr 25, 1:45 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
245 PM EDT MON APR 25 2011

PAZ010-017-251945-
CLEARFIELD PA-ELK PA-
245 PM EDT MON APR 25 2011

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CLEARFIELD AND
SOUTHERN ELK COUNTIES...

AT 240 PM EDT...A STRONG THUNDERSTORM WAS NEAR HAWTHORN...MOVING
NORTHEAST AT 35 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR DUBOIS AROUND 320 PM...BROCKPORT
AROUND 330 PM...FORCE AROUND 340 PM AND MEDIX RUN AROUND 350 PM.

THIS WILL IMPACT I-80 BETWEEN MILE MARKERS 97 AND 110.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 119...ROUTE
219...ROUTE 322...STATE ROAD 120...STATE ROAD 153...STATE ROAD 255.

LAT...LON 4116 7829 4104 7880 4115 7880 4120 7878
      4121 7876 4120 7872 4122 7872 4123 7874
      4126 7874 4130 7884 4132 7886 4148 7853

FORECASTER: RXR

The radar

The State College radar (KCCX), 59 km away, was scanning. The volume nearest the first event began at 19:34 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Clearfield

When
April 25, 2:35 PM EST
Where
Clearfield County, 1.25 mi WSW of Penfield
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.210, -78.600

Half-dollar to slightly less than golf-ball size hail (1.25-1.50 inch diameter) splattered like large, wet snow balls when they hit the ground.

Hail, Elk

When
April 25, 2:40 PM EST
Where
Elk County, 0.98 mi SSE of Weedville
Measured
1 in hail
Reported by
Public
Coordinates
41.267, -78.494

Quarter size hail (1.00 inch) reported at Valley Farmer's Market on Bennetts Valley Highway in Weedville.

Hail, Cameron

When
April 25, 3:12 PM EST
Where
Cameron County, 0.86 mi NW of Driftwood
Measured
1.75 in hail
Reported by
Post Office
Coordinates
41.340, -78.140

Golf ball (1.75 inch) hail reported at the Driftwood Post Office.

Hail, McKean

When
April 25, 5:10 PM EST
Where
McKean County, 0.86 mi NW of East Kane
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.660, -78.810

Hail, McKean

When
April 25, 5:10 PM EST
Where
McKean County, 2.08 mi NW of Kane
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.690, -78.860

Spotter reported quarter size hail (1 inch diameter) driving west from Kane to Ludlow.

Hail, Lycoming

When
April 25, 9:23 PM EST
Where
Lycoming County, 2.88 mi WSW of Leolyn
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.567, -76.953

Nickel (0.88 inch) hail report from Roaring Branch in extreme northeast Lycoming County. This was a web report relayed through spotternetwork.org.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyWarnings in Pennsylvania, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 286281, 286282, 286283, 286284, 289712, 286285.